Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 336, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 6, 2017, 5:54 PM CDT for Hitchcock County, Red Willow County, Nebraska; Decatur County, Rawlins County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2017, 5:54 PM CDT (22:54 UTC)
- Expired
- Oct 6, 2017, 6:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Rawlins County, KS, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 5:55 PM CDT | HAIL 1 | 1 N Atwood, KS | LASTED THREE OR FOUR MINUTES. |
| Oct 6, 6:00 PM CDT | HAIL 1 | Ludell, KS | NICKEL TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 451 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516
WUUS53 KGLD 062254
SVRGLD
KSC039-153-NEC087-145-062345-
/O.NEW.KGLD.SV.W.0336.171006T2254Z-171006T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
554 PM CDT FRI OCT 6 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Rawlins County in northwestern Kansas...
Northwestern Decatur County in northwestern Kansas...
Southwestern Red Willow County in southwestern Nebraska...
Southeastern Hitchcock County in southwestern Nebraska...
* Until 645 PM CDT
* At 553 PM CDT, a severe thunderstorm was located 4 miles northwest
of Ludell, or 5 miles north of Atwood, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. At 550 PM CDT, half dollar size
HAIL was reported 7 miles northwest of Atwood.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Atwood, Herndon, Ludell, Cedar Bluffs and Traer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3977 10108 3986 10113 3994 10127 4017 10059
3987 10040
TIME...MOT...LOC 2253Z 249DEG 37KT 3989 10103
HAIL...1.25IN
WIND...60MPH
$$
TL3 follow-up statements
186
WWUS53 KGLD 062312
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
612 PM CDT FRI OCT 6 2017
KSC039-153-NEC087-145-062345-
/O.CON.KGLD.SV.W.0336.000000T0000Z-171006T2345Z/
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
612 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN RAWLINS...NORTHWESTERN DECATUR...SOUTHWESTERN RED
WILLOW AND SOUTHEASTERN HITCHCOCK COUNTIES...
At 607 PM CDT, a severe thunderstorm was located near Herndon, or 12
miles northeast of Atwood, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. at 600 PM CDT, quarter size HAIL
was reported one mile north of Atwood.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Herndon, Traer and Cedar Bluffs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3979 10091 3988 10096 4000 10095 4017 10059
3987 10040
TIME...MOT...LOC 2307Z 254DEG 35KT 3991 10083
HAIL...1.25IN
WIND...60MPH
$$
TL460
WWUS53 KGLD 062330
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
630 PM CDT FRI OCT 6 2017
KSC039-153-NEC087-145-062345-
/O.CON.KGLD.SV.W.0336.000000T0000Z-171006T2345Z/
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
630 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN RAWLINS...NORTHWESTERN DECATUR...SOUTHWESTERN RED
WILLOW AND SOUTHEASTERN HITCHCOCK COUNTIES...
At 629 PM CDT, a severe thunderstorm was located 8 miles west of
Danbury, or 11 miles north of Oberlin, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Herndon, Cedar Bluffs and Traer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3983 10067 3990 10081 4008 10079 4017 10059
3987 10040
TIME...MOT...LOC 2329Z 249DEG 37KT 3999 10055
HAIL...1.00IN
WIND...60MPH
$$
TL543
WWUS53 KGLD 062340
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
640 PM CDT FRI OCT 6 2017
KSC039-153-NEC087-145-062350-
/O.EXP.KGLD.SV.W.0336.000000T0000Z-171006T2345Z/
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
640 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RAWLINS...
NORTHWESTERN DECATUR...SOUTHWESTERN RED WILLOW AND SOUTHEASTERN
HITCHCOCK COUNTIES WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.
LAT...LON 3983 10067 3990 10081 4008 10079 4017 10059
3987 10040
TIME...MOT...LOC 2340Z 249DEG 37KT 4003 10043
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:34 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Oct 6, 3:34 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Goodland KS 234 PM MDT Fri Oct 6 2017 .UPDATE... Issued at 234 PM MDT Fri Oct 6 2017 Forecast updated for issuance of Severe Thunderstorm Watch 494 through 04z Saturday. && .SHORT TERM...(This evening through Saturday) Issued at 200 PM MDT Fri Oct 6 2017 Across the region this afternoon...mostly of the CWA remains mostly cloudy to cloudy as a frontal boundary lies along the souther tier. the veil of clouds is playing a role in area temps which are currently in a range from the upper 50s north...to the lower and mid 70s south where sunshine most prevalent. Some rw/trw activity is starting to get going and moving across eastern Colorado. This activity firing up ahead of upper trough over central Colorado. This system expected to shift east thru the Plains overnight tonight. System still expected to interact with surface front for the late afternoon/early evening hours...triggering additional convection. Best primed areas where best instability sets up will occur along the southern/southeastern zones where best sunshine occurring. Despite extensive cloud cover over most of the CWA...will continue mention of rw/trw across the CWA thru the overnight period...tapering from west to east and ending by 12z Saturday. This will be in tandem with exiting shortwave east of the CWA. The interaction of the shortwave and front across the region will put southern areas...south of Interstate 70...in best position for strong to severe convection...should it develop. Best chances 21z-03z. SPC continues highlights for Slight/Marginal risks for much of the area. Strong increasing WNW flow will pick up overnight on the return flow behind moving shortwave thru the region. Gusts 20-30 mph possible. Looking for overnight lows mainly in the 40s...with a few upper 30s in far western portions of NE Colorado. For Saturday...WNW downslope flow over the region during the day will provide dry conditions...sunny skies and near to above normal high temps that will range in the lower to mid 70s. Before sunny skies prevail...some lingering clouds from exiting system could remain over eastern zones thru mid morning. .LONG TERM...(Monday through Thursday) Issued at 144 AM MDT Fri Oct 6 2017 At the start of the period, an upper trough extends from the northern Plains across the Rockies, placing the region under southwest flow aloft. This trough pushes across the High Plains on Monday, generating chances for light rain showers. Depending on how cool temperatures get, a wintry mix could be observed in eastern Colorado. The main story of the extended occurs on Monday night when temperatures look to fall into the low to mid 30s across the region. This could be the first frost/freeze of the season. Weak upper ridging builds in behind the upper trough and dry conditions return by Tuesday. With no noticeable disturbances through Thursday, kept the forecast dry. A cool down is anticipated to begin the extended period, with highs only in the 40s to mid 50s on Monday. Temperatures gradually warm, returning to the upper 60s on Thursday. Lows follow suit, warming from the low/mid 30s Monday night to the 40s Wednesday night. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1123 AM MDT Fri Oct 6 2017 IFR cloud cover(BKN-OVC008) will give way to a VFR/MVFR mix after 22z this afternoon. By 22z...chances for trw increase especially for KGLD and points south...ending by 03z-04z Saturday. Winds northerly thru 03z-04z this evening then shifting to the WNW. Overall 10-20kts with gusts to 30 kts especially after 22z. LLWS for KGLD 22z-04z 340@30kts and 11z Saturday onward 320@30kts. For KMCK...00z-03z Saturday 340@35kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JN LONG TERM...JBH AVIATION...JN
Hazardous weather outlook, Oct 6, 3:14 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 214 PM MDT Fri Oct 6 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 214 PM MDT Fri Oct 6 2017 /314 PM CDT Fri Oct 6 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There are marginal and slight risks for severe thunderstorms this afternoon and early evening for much of the Tri State region. Some storms may produce large hail, damaging winds and a brief tornado. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Colder temperatures will be arriving early next week. The first freeze of the season may occur Monday night and Tuesday night, mainly in northeast Colorado and adjacent areas of northwest Kansas and southwest Nebraska, where temperatures may fall into the lower 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Oct 6, 5:14 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
514 PM CDT FRI OCT 6 2017
KSZ001-002-062245-
Rawlins KS-Cheyenne KS-
514 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE AND
NORTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS UNTIL 545 PM
CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bird City, or 13 miles east of St. Francis, moving northeast at 35
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bird City, McDonald and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3979 10116 3967 10158 3985 10168 4000 10129
4000 10128
TIME...MOT...LOC 2214Z 246DEG 32KT 3981 10155
TLSpecial weather statement, Oct 6, 5:25 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
425 PM MDT FRI OCT 6 2017
KSZ027-028-062300-
Wallace KS-Logan KS-
425 PM MDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND
SOUTHWESTERN LOGAN COUNTIES UNTIL 500 PM MDT/600 PM CDT/...
At 425 PM MDT/525 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles southeast of Wallace, or 11 miles east of Sharon
Springs, moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Wallace and Russell Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT/1100
PM CDT/ for west central Kansas.
LAT...LON 3871 10165 3902 10162 3901 10099 3870 10103
3870 10133
TIME...MOT...LOC 2225Z 271DEG 39KT 3887 10155
TLSpecial weather statement, Oct 6, 5:33 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Goodland KS 433 PM MDT FRI OCT 6 2017 KSZ001-002-013-014-062300- Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS- 433 PM MDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE... NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND EASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 500 PM MDT/600 PM CDT/... At 432 PM MDT/532 PM CDT/, Doppler radar was tracking a strong thunderstorm 6 miles northeast of Goodland, moving east at 40 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Goodland, Brewster and Edson. This includes Interstate 70 in Kansas between mile markers 15 and 35. A severe thunderstorm watch remains in effect until 1000 PM MDT/1100 PM CDT/ for northwestern Kansas. LAT...LON 3931 10179 3962 10165 3960 10128 3919 10145 TIME...MOT...LOC 2232Z 282DEG 34KT 3943 10165 TL
Local storm report, Oct 6, 5:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND GST 1 N GOODLAND 39.36N 101.71W
10/06/2017 M53 MPH SHERMAN KS ASOS
&&
JLUNDQUISTSpecial weather statement, Oct 6, 5:38 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
538 PM CDT FRI OCT 6 2017
KSZ002-NEZ080-062315-
Rawlins KS-Hitchcock NE-
538 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAWLINS AND SOUTHEASTERN
HITCHCOCK COUNTIES UNTIL 615 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Atwood, moving east at 45 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Atwood, Herndon, Ludell, Blakeman and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3992 10074 3983 10074 3975 10126 3991 10135
4009 10083
TIME...MOT...LOC 2238Z 253DEG 37KT 3986 10120
TLLocal storm report, Oct 6, 5:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 7 NW ATWOOD 39.88N 101.13W
10/06/2017 E1.25 INCH RAWLINS KS TRAINED SPOTTER
LASTED 10 MINUTES THEN TRANSITIONED TO HEAVY RAINFALL.
&&
JLUNDQUISTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 11:17 PM CDT | Dense Fog Advisory | GLD | Dundy, Hitchcock, Red Willow | 11 hr |
| Oct 6, 6:39 PM CDT | Special Weather Statement | GLD | Red Willow | 36 min |
| Oct 6, 4:28 PM CDT | Special Weather Statement | GLD | Sherman | 32 min |
| Oct 6, 4:36 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 54 min |
| Oct 6, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham | 26 min |
| Oct 6, 5:14 PM CDT | Special Weather Statement | GLD | Cheyenne | 31 min |
| Oct 6, 5:25 PM CDT | Special Weather Statement | GLD | Logan | 35 min |
| Oct 6, 5:33 PM CDT | Special Weather Statement | GLD | Sherman | 27 min |
| Oct 6, 5:38 PM CDT | Special Weather Statement | GLD | Rawlins | 37 min |
| Oct 6, 6:01 PM CDT | Special Weather Statement | GLD | Logan, Thomas | 29 min |
| Oct 6, 6:04 PM CDT | Special Weather Statement | GLD | Graham | 11 min |
| Oct 6, 6:15 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 30 min |
| Oct 6, 6:23 PM CDT | Special Weather Statement | GLD | Gove, Sheridan | 37 min |
| Oct 6, 6:55 PM CDT | Special Weather Statement | GLD | Graham | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.